Hepatotoxicity is currently the major cause for acute liver failure in the United States. Unfortunately,
the contribution of herbal and dietary suppressants to the problem of hepatoxicity is underestimated, and
hence better surveillance is needed. Indeed, herbal products have become increasingly popular and are
used extensively. However, patients generally do not disclose their use and physicians usually forget to
ask patients about their use. The main problem is that herbals and dietary supplements are unregulated
by the FDA and often consist of mixtures of ingredients of uncertain purity and doses. Not only may they
be intrinsically toxic but when used together with conventional medications they may lead to herb-drug
Classification of Adverse Effects Associated with Herbals
One suggested classification is as follows:
Type A reactions: predictable toxicity, overdose, interaction with pharmaceuticals Type B reactions:
Failure of good manufacturing practice Misidentification Lack of standardization Contamination (lead,
mercury, arsenic) Substitution Adulteration Incorrect preparation and/or dosage Inappropriate labeling
Clinicopathologic Patterns of Hepatotoxicity
Herbal products have been associated with all known patterns of liver disease that include autoimmune
hepatitis, chronic hepatitis, cirrhosis, cholestatic hepatitis, fulminant hepatitis, giant cell
hepatitis, massive necrosis, microvesicular steatosis, vascular lesions, and zonal necrosis. Examples
for each of these will be presented at the conference. The best recognized of the herbal toxicities is
the occurrence of veno-occlusive disease caused by the pyrrolozidine alkaloids; examples of these also
will be presented.
Dietary supplements are not subjected to review by the FDA. The difference between drugs and supplements
is that a drug can claim to treat, prevent, cure, mitigate, or diagnose a specific disease whereas for a
supplement, only a "structure/function" claim can be made, such as "it maintains a healthy circulatory
system." Recent warnings from the FDA implicate comfrey products that can cause veno-occlusive disease;
kava that has been associated with hepatitis, liver failure, and cirrhosis; LipoKinetrix that can cause
acute hepatitis; and a number of other products that have been associated with non-liver disease
Reporting of Herbal Product and Dietary Supplement Toxicities.
With the increasing use of complementary and alternative medicines (CAM), it can be anticipated that
there will be an increase in the frequency of related adverse events, some of which effect the liver. A
problem in keeping track of this phenomenon is that patients are reluctant to notify their physicians of
their use of CAM and physicians commonly neglect to ask their patients about their use. It is now
incumbent on allopathic physicians to recognize the problem, to have an open and non-judgemental and
non-confrontational communication with their patients about this issue, and to consider the possibility
of a CAM product when assessing causes for identified liver disease, particularly if a specific etiology
is elusive. To facilitate acquisition of knowledge regarding this problem, it is important to report all
suspected instances of CAM-related toxicity to the FDA through the MedWatch System (www.fda.gov/medwatch tel:800-FDA-1088; fax:800-FDA-0178)
Clearly, there are regulatory challenges intrinsic to maintaining surveillance of potential
CAM-related toxicities that will require a new paradigm and set of guidelines for herbal products.
- Sheikh NM, Philen RM, Love LA. Chaparral-associated hepatotoxicity. Arch Intern Med
- Stickel F, Egerer G, Seitz HK. Hepatotoxicity of botanicals. Public Health Nutr 2000;3:113-124
- Larrey D. Hepatoxicity of herbal remedies. J Hepatol 1997;26(Suppl):47-51
- Nadir R, Reddy D, Van Thiel DH. Cascara sagrada-induced intrahepatic cholestasis causing portal
hypertension: case report and review of herbal hepatotoxicity. Am J Gastroenterol 2000;95:3634-3637.
- Nadir A, Agrawal S, King PD, Marshall JB. Acute hepatitis associated with the use of a Chinese
herbal product, ma-huang. Am J Gastroenterol 1996;91:1436-1438.
- Woolf GM, Petrovic LM, Rojter SE, et al. Acute hepatitis associated with the Chinese herbal product
jin bu huan. Ann Intern Med 1994;121:729-735.
- Horowitz RS, Feldhaus K, Dart RC, et al. The clinical spectrum of Jin BU Huan toxicity. Arch Intern
- Piciotto A, Campo N, Brizzolara R, et al. Chronic hepatitis induced by Jin Bu Huan. J Hepatol
- Escher M, Desmeules J, Giostra E, Mentha G. Hepatitis associated with Kava, a herbal remedy for
anxiety. Brit Med J 2001;322:139
- Russman S, Lauterburg BH, Helbling A. Kava hepatotoxicity. Ann Intern Med 2001;135:68-69.
- Anderson IB, Mullen WH, Khojasten Bakht SC, et al. Pennyroyal toxicity: measurement of toxic
metabolite levels in two cases and review of the literature. Ann Intern Med 1996;124:726-734.
- Laliberte L, Villaneuve JP. Hepatitis after the use of germander, a herbal remedy. Anadian Med
Assoc J 1996;154:1689-1692.
- Larrey D, Vial T, Pauwels A, et al. Hepatitis after Germander (Teucrium chanaedrys) administration:
another instance of herbal medicine hepatotoxicity. Ann Intern Med 1992;117:129-132.